What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 14, 8:26 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 14, 8:26 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
926 PM EDT Thu Mar 14 2024
.SYNOPSIS...
Showers and thunderstorms tonight into Friday as a cold front
gradually passes through the region. Cooler and dry this weekend.
Cold to start the new work week, with snow showers for some.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 915 PM Thursday...
Showers and thunderstorms are beginning to drift southeast
towards/into the far northwest portion of the CWA in southeast
Ohio. While dry low-level air should begin to inhibit thunderstorm
activity as storms move further south/east throughout tonight,
the potential remains across SE OH for damaging wind gusts and
hail over the next several hours, with even an isolated tornado
or two possible. A Tornado Watch has been issued for Morgan/Perry
counties until 1 AM.
As of 435 PM Thursday...
Made a quick update to increase PoPs across the Mid-Ohio Valley
to represent the activity currently moving in/across the area.
Activity has generally weakened, with mainly just scattered
showers across SE OH and far northwest WV. A couple strong to
severe storms are approaching NE KY and our far southwestern
counties in SE OH. The area of most concern is NE KY as a
gradually weakening supercell continues to slide eastward
towards the area. Large hail and gusty winds are the main
threats. The storm should continue to slowly weaken as it
encounters dry low-level air across the region.
Further southeast, the main concern continues to be elevated
fire weather conditions this evening due to RH values in the
mid 20s to low 30s, with wind gusts of 15-25 MPH. Please
continue to follow local/state spring fire laws.
As of 200 PM Thursday...
Key Points:
- A decaying line of storms may bring some briefly gusty
conditions to Southeast Ohio in the middle or late afternoon.
- Locally heavy rain is possible later tonight into Friday
across much of the area.
The line of storms currently moving across western Ohio will
likely push east to our Ohio counties between 330PM and 5PM or
so this afternoon. It remains to be seen how strong they'll be
by the time they reach there, but at least some showers and
gusty winds appear possible. As they reach and pass Parkersburg,
they'll continue to weaken, and may completely dissipate before
reaching the Clarksburg area. After that initial line, expect a
brief break before areas of showers and some steadier rain ahead
of the approaching front, along with embedded thunderstorms,
slides southeastward across the area tonight. Expect the precip
to continue for much of the morning, then gradually end from
northwest to southeast in lower elevations between noon and
sunset on Friday. Showers and maybe a few thunderstorms will
likely be ongoing in the higher terrain at the end of the
period.
After a very warm day today, with lower elevation highs largely
in the mid to upper 70s and mountain highs in the 60s, the
clouds and S'ly winds ahead of the front will keep it mild
tonight - 50s to near 60s for most. With the rain and clouds
tomorrow, highs on Friday will be limited to the 50s in the
mountains and 60s at lower elevations, and if the front moves
faster than expected, that would limit temps further in our far
northwestern zones.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 155 PM Thursday...
A few showers may linger across the south and the mountains Friday
evening before drier and cooler weather takes hold for the weekend.
Lows temperatures Saturday morning will be in the upper 30s to lower
40s with daytime highs in the upper 50s to lower 60s. Surface low
pressure transiting north of the Upper Great Lakes Saturday night
will drag a generally dry reinforcing cool front through the
region.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 155 PM Thursday...
Cool and dry conditions linger Sunday as much drier air behind the
cool front filters into the region. Persistent, cold northwesterly
flow over the Upper Great Lakes with H850 temps of around -18C
should yield a decent moisture flux off the water surface where
temperatures have risen to the mid 40s. Steep low level lapse rates
overhead, coupled with wet bulb zero values below the freezing mark
should yield some decent snow showers/squalls during the day Monday.
With air temperatures generally above freezing, soil temperatures
well above freezing and increasingly hostile to snow Sun angles,
would not expect any impactful snow accumulations, especially with
warm air above the cold dome constraining parcels to generally
beneath the dendritic growth layer. Localized visibility impacts in
heavy snow showers would be possible.
Weakening northwesterly flow coupled with the loss of surface
heating should see showers dissipating Monday evening with clearing
skies. With the aforementioned dry air in place and slackening
gradients, will likely see a hard freeze area wide Tuesday morning
which could be detrimental to any early vegetation that has emerged
in recent warmth.
Models solutions differ in the handling a clipper system passing
through the region on Tuesday night, this could yield some
additional light rain or snow showers, confidence is low given
expected rather dry low levels.
For the remainder of the week the region largely remains in the
baroclinic battleground between arctic high pressure and much warmer
to the south. With the lack of appreciable moisture, the temperature
forecast will be the primary conundrum.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 810 PM Thursday...
VFR conditions persist early tonight, with gradually worsening
flight conditions throughout the night as showers and thunderstorms
move in from the northwest. MVFR CIGs and IFR/MVFR VSBY
restrictions are expected as precipitation overspreads the area.
Some storms across the Mid-Ohio Valley will likely have gusty
winds, heavy rain, and potentially even hail with them.
MVFR CIGs linger area-wide on Friday, with even IFR possible at
times. Isolated to scattered rain showers persist throughout
the day, with MVFR VSBY likely in any heavier rainfall. Rain
gradually dissipates from northwest to southeast through the day.
Southwest flow persists throughout tonight and could be gusty
at times, particularly with any thunderstorms. A strengthening
low-level jet could result in low-level wind shear overnight,
with this coded into a few of the TAFs. Surface flow veers to
northwest throughout Friday following the passage of a cold front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and thunderstorms tonight
could vary. Timing of reduced ceilings along/behind the front on
Friday may vary from the forecast. MVFR VSBY restrictions are
possible within heavier showers on Friday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 03/15/24
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY H H H H H H M M M M M M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 00Z SATURDAY...
IFR possible Friday night with low stratus in/near the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JP/GW
NEAR TERM...FK/GW
SHORT TERM...JP
LONG TERM...JP
AVIATION...GW
Hazardous weather outlook, Mar 14, 8:06 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
906 PM EDT Thu Mar 14 2024
KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013-014-017-019-160115-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Wirt-Ritchie-
906 PM EDT Thu Mar 14 2024
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, northern, southern and
western West Virginia.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible tonight. The main
hazards are strong wind gusts and hail. An isolated tornado cannot
be ruled out. Locally heavy downpours may result in isolated water
issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-160115-
Perry-Morgan-
906 PM EDT Thu Mar 14 2024
...TORNADO WATCH 48 IN EFFECT UNTIL 1 AM EDT FRIDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Additionally, locally heavy downpours tonight may result in isolated
water issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ015-016-018-020-024>034-039-040-515>526-160115-
Dickenson-Buchanan-Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
906 PM EDT Thu Mar 14 2024
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Locally heavy rain on Friday may result in isolated water issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
GW
In the hours before
Local storm report, Mar 14, 5:59 PM EST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
659 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Hail 6 SW Cannonsburg 38.34N 82.78W
03/14/2024 E0.25 inch Carter KY Emergency Mngr
Near Rush.
&&Local storm report, Mar 14, 6:01 PM EST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
701 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail Grayson 38.33N 82.94W
03/14/2024 E0.25 inch Carter KY Emergency Mngr
&&Local storm report, Mar 14, 6:09 PM EST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
709 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 4 N Carter Caves State 38.43N 83.12W
03/14/2024 E0.50 inch Carter KY Public
City of Grayson Emergency Management. Close
up photo on their Facebook page shows
numerous quarter inch to half inch sized
hailstones covering the grass over a small
area. Time estimated from radar.
&&Special weather statement, Mar 14, 8:05 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
905 PM EDT Thu Mar 14 2024
OHZ066-150130-
Perry OH-
905 PM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS IMPACTING NORTHWESTERN PERRY COUNTY THROUGH
930 PM EDT...
At 904 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thornport, or 8 miles south of Heath, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thornport, Harbor Hills, Thornville, and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This or other storms in the area may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
A Tornado Watch remains in effect until 100 AM EDT for southeastern
Ohio.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3985 8217
3980 8240 3983 8240 3984 8247 3992 8247
3993 8246
TIME...MOT...LOC 0104Z 249DEG 39KT 3991 8245
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
12Special weather statement, Mar 14, 10:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
1104 PM EDT Thu Mar 14 2024
OHZ066-150330-
Perry OH-
1104 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERRY COUNTY THROUGH
1130 PM EDT...
At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thornport, or 9 miles northwest of Somerset, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 100 AM EDT for southeastern
Ohio.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3981 8207 3973 8208 3972 8205 3968 8206
3976 8240 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 0304Z 280DEG 50KT 3988 8245
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12Special weather statement, Mar 14, 10:07 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1107 PM EDT Thu Mar 14 2024
OHZ066-067-075-076-150345-
Washington OH-Athens OH-Morgan OH-Perry OH-
1107 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERRY...
NORTHWESTERN WASHINGTON...MORGAN AND NORTHWESTERN ATHENS COUNTIES
THROUGH 1145 PM EDT...
At 1107 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nelsonville, moving east at 65 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nelsonville, Glouster, McConnelsville, Beverly, Shawnee, Chesterhill,
New Straitsville, Malta, Corning, Buchtel, Lowell, Stockport,
Jacksonville, Murray City, Trimble, Bristol, Hemlock, Rendville, Burr
Oak State Park, and Hackney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 100 AM EDT for southeastern
Ohio.
&&
LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
3958 8148 3951 8146 3940 8228 3943 8229
3947 8228 3947 8217 3955 8216 3956 8226
3959 8226 3959 8229 3975 8165
TIME...MOT...LOC 0307Z 255DEG 56KT 3951 8225
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12